Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Incontinence

Bladder Problems

11/05/2008

Question:

I have a type of muscle dystrophy. Diagnosed with bladder spasms in my 20`s. I was told its common in neurological disorders. Put on Ditropan. Dosage adjusted, 15 mg extended release once a day, did well. Had several what I call "breakthrough" symptoms through the years. Watched my caffeine intake for a few days and that would clear it up. Fast forward to age 40. I woke up about 2 months ago and had to pee BAD. Started voiding HUGE amounts of urine every hour off and on for about a week. During this time also had bladder spams and pressure right above public bone and just in the general vaginal area. Doc put me on a round of antibiotics. Was ok for a few days then BAM, here it is again. Doc increased Ditropan to 15mg extended release to 1 every 12 hours. Helps some. Had ultrasound yesterday. Dont know results yet. My symptoms. I pee and can feel fine. No burning during peeing. Within 1 1/2 to 3 hours later the pressure gets more and more. Gotta go again. Normal or even not a whole lot amounts but I cant seem to hold it as long. I used to be able to hold it for 6 hours with no prob. I have a pretty constant pressure or spasming on bladder, right above pubic bone and a weird feeling in vaginal area that gets stronger as I have to pee. No pain at all. I can usually make it all night or only have to pee once.

Answer:

I have to say your voiding dysfunction has not been evaluated enough. We advise a urodynamic study to be done or at least a bladder scan to see if you empty your bladder to its completion. The majority of patients with diseases of the nervous system such as MS have excessive post void residual urine, and in fact Ditropan will compound the problem of retention. The problem is lack of coordination between bladder squeeze and bladder neck opening called "detrusor-sphincter dyssinergy". In this situation medication such as Flomax prescribed for men with voiding problem will usually clear the situation. There should be no need for Ditropan. Call your urologist.

For more information:

Go to the Incontinence health topic, where you can:

Response by:

Ahmad  Hamidinia, MD Ahmad Hamidinia, MD
Formerly, Professor of Clinical Surgery
College of Medicine
University of Cincinnati